Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 3, NWS Pendleton, OR

January 8, 2019Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 8, 2019, 2:50 AM PST for Union County, Oregon. It took effect at Jan 8, 2019, 9:00 AM PST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 2:50 AM PST (10:50 UTC)
In effect from
Jan 8, 2019, 9:00 AM PST
Expired
Jan 9, 2019, 4:39 PM PST
In force
32 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2019-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2019-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS76 KPDT 081050
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
250 AM PST Tue Jan 8 2019

...STRONG WINDS EXPECTED IN THE SOUTHERN GRANDE RONDE VALLEY...

.Pressure gradients will increase this morning across the Grande Ronde 
Valley. Strong southerly winds will funnel through valley through
Wednesday morning.

ORZ049-081900-
/O.NEW.KPDT.WI.Y.0003.190108T1700Z-190110T0300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
250 AM PST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PST
WEDNESDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 9 AM this morning to 7 PM PST
Wednesday.

* WINDS...South 25 to 35 mph with gusts around 45 mph. The 
  strongest winds will be in the southern end of the Grande Ronde 
  Valley.

* TIMING...Winds will increase this morning with the strongest
  winds early tomorrow.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
245 
WWUS76 KPDT 081904
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1104 AM PST Tue Jan 8 2019

...STRONG WINDS EXPECTED IN THE SOUTHERN GRANDE RONDE VALLEY...

ORZ049-090700-
/O.CON.KPDT.WI.Y.0003.000000T0000Z-190110T0300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
1104 AM PST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST WEDNESDAY...

* WINDS...South 25 to 35 mph with gusts around 45 mph. The 
  strongest winds will be in the southern end of the Grande 
  Ronde Valley.

* TIMING...Winds will remain gusty through Wednesday. 

* IMPACTS...Travel along Interstate 84 will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
156 
WWUS76 KPDT 090645
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1045 PM PST Tue Jan 8 2019

...STRONG WINDS EXPECTED IN THE SOUTHERN GRANDE RONDE VALLEY...

ORZ049-091500-
/O.CON.KPDT.WI.Y.0003.000000T0000Z-190110T0300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
1045 PM PST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST WEDNESDAY...

* WINDS...South 25 to 35 mph with gusts around 45 mph. The 
  strongest winds will be in the southern end of the Grande 
  Ronde Valley.

* TIMING...Winds will remain gusty through Wednesday.

* IMPACTS...Travel along Interstate 84 will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
356 
WWUS76 KPDT 091134
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
334 AM PST Wed Jan 9 2019

...STRONG WINDS EXPECTED IN THE SOUTHERN GRANDE RONDE VALLEY...

ORZ049-092015-
/O.CON.KPDT.WI.Y.0003.000000T0000Z-190110T0300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
334 AM PST Wed Jan 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...South 25 to 35 mph with gusts around 45 mph. The 
  strongest winds will be in the southern end of the Grande 
  Ronde Valley.

* TIMING...Winds will remain gusty through this evening.
* IMPACTS...Travel along Interstate 84 will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
859 
WWUS76 KPDT 091950
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1150 AM PST Wed Jan 9 2019

...STRONG WINDS EXPECTED IN THE SOUTHERN GRANDE RONDE VALLEY...

ORZ049-100300-
/O.CON.KPDT.WI.Y.0003.000000T0000Z-190110T0300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
1150 AM PST Wed Jan 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...South 15 to 25 mph with gusts up to 55 mph.

* TIMING...Winds will remain gusty through this evening. * 
  IMPACTS...Travel along Interstate 84 will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

DS
281 
WWUS76 KPDT 100039
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
439 PM PST Wed Jan 9 2019

ORZ049-100145-
/O.CAN.KPDT.WI.Y.0003.000000T0000Z-190110T0300Z/
Grande Ronde Valley-
439 PM PST Wed Jan 9 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds in the Grande Ronde valley have diminished. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 7, 9:25 PM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 7, 9:25 PM PST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
925 PM PST Mon Jan 7 2019

Updated aviation discussion

.SHORT TERM...Tonight and Tuesday...Clouds are increasing over the
region as a warm front approaches from the southwest. The front will
move into central Oregon late tonight and early Tuesday then mainly
lift north across the western portion of the forecast area. The
eastern portion of the forecast area will see just light
precipitation. Main concern is the expected wintry mix of
precipitation stretching from central oregon up the Cascades into
central Washington. There could be a mix of snow, rain and freezing
rain during the onset of precipitation in central Oregon early in
the morning before turning over to rain. The wintry mix will spread
north into north central Oregon and the Columbia Gorge region in the
late morning and afternoon but I-84 through the Gorge should see
temperatures in the mid 30s with just some rain and snow but no
accumulations on the freeway. North of the Columbia River Gorge area
up through the eastern slopes of the Washington Cascades
precipitation type will be snow through Tuesday afternoon but then
could turn to a wintry mix overnight. Will also see some increasing
southerly winds across portions of eastern Oregon and may need a
wind advisory for the southern Grande Ronde Valley.

,AVIATION...06Z Tafs.  A warm front will move north into central
Oregon late overnight and early Tuesday then spread precipitation
north through the day. Precipitation type will vary from snow to
rain at taf sites and chance of freezing rain along and adjacent to
the Cascades. Clouds heights will be decreasing late tonight and
Tuesday with MVFR to IFR conditions possible with KYKM expected
to be the most impacted due to snow.

&&

.PREV DISCUSSION... /issued 200 PM PST Mon Jan 7 2019/

SHORT TERM...Tonight through Wednesday...The brief break in
precipitation and wind will continue through Midnight tonight, but
the next system will bring numerous concerns Tuesday through early
Wednesday. It is a complex pattern, primarily due to the warm air
advection increasing snow levels but also threatening many areas
with freezing rain and sleet.  The deep low is currently centered
almost 1000 miles west of the Oregon coast, but the system will
quickly travel eastward and push the present shortwave ridge into
Idaho.  The upper level flow will shift to the southwest overnight,
and a warm front will spread precipitation across southwest Oregon
late this evening.  Between midnight and sunrise, snow will develop
southwest of Bend.  Between sunrise and noon tomorrow, precipitation
will quickly spread across central and north central Oregon and
south central Washington. Areawide precipitation can be expected
Tuesday afternoon and evening.  Snow levels will rise throughout
central and northeast Oregon as 850mb temps reach 4-6C Tuesday
evening. However, northeast boundary layer winds will keep deep cold
air along the eastern valleys of the Washington Cascades down to
north central Oregon. In these areas, snow, sleet and freezing rain
are likely. Snow amounts will be near to slightly above the criteria
for an advisory.  Due to the combination of low end snow advisory
amounts in addition to sleet and freezing rain, winter weather
advisories were posted.  Future shifts may consider additional
advisories for the Lower Columbia Basin but will hold off for now as
freezing rain may not have a huge impact on roads where overnight
low temperatures will be in the lower 30s.  The warm front will lift
northward with precipitation tapering off from the south late
Tuesday and Tuesday night.  On Wednesday, snow levels will range
from 2500 feet over south central WA to 5500 feet over the remainder
of the forecast area with scattered showers.

Winds will be increasing in some areas Tuesday and Tuesday night,
mainly across the Grande Ronde Valley and the Blue Mountain
Foothills.  Winds will be borderline advisory in these areas Tuesday
night.  Expect blowing and drifting of snow through the Grande Ronde
Valley and Ladd Canyon Summit Tuesday.  Wister

LONG TERM...Wednesday night through Monday.  A chance of rain and
snow will continue Wednesday night followed by drier conditions for
Thursday as a ridge of high pressure builds into the area.  The
ridge is now expected to remain over the area with dry conditions
for Saturday.  On Sunday the flow becoming more southerly as the
high shifts east.  There a weak system expected to move north along
the west coast and the back side of the ridge Sunday. There is still
some disagreement in how fast east into Washington and Oregon the
moisture will be able reach and for now have opted for solution that
keeps it mainly west of the Cascades. A little better organized
system will track east on Monday with a chance of rain and mountain
snow. Temperatures will continue to be mild with daytime highs about
5 to 7 degrees above normal. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  31  39  33  47 /   0  50  50  20
ALW  31  45  36  50 /   0  40  50  20
PSC  30  38  34  43 /   0  60  50  20
YKM  29  34  30  39 /   0  90  70  50
HRI  30  37  32  45 /   0  60  50  20
ELN  27  34  28  36 /   0  90  70  60
RDM  31  43  34  50 /  40  70  20  30
LGD  25  37  36  42 /   0  40  50  20
GCD  27  40  36  45 /  10  40  30  20
DLS  32  36  32  42 /  10  90  60  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 9 AM Tuesday to 9 AM PST Wednesday
     for ORZ041-508>510.

WA...Winter Weather Advisory from 9 AM Tuesday to 9 AM PST Wednesday
     for WAZ024.

     Winter Weather Advisory from 9 AM Tuesday to noon PST Wednesday
     for WAZ520-521.

     Winter Weather Advisory from 11 AM Tuesday to noon PST Wednesday
     for WAZ026-027.

&&

91/91/91

Nearby

Wind Advisories in Oregon, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.